Wyoming, 2013High Wind in Wyoming, November 3, 2013
November 3, 2013 · NWS CYS · 2 events in 1 county or zone
A tight surface pressure gradient resulted in a brief period of strong and gusty southwest winds through the Arlington and Elk Mountain areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient resulted in a brief period of strong and gusty southwest winds through the Arlington and Elk Mountain areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 2, 11:05 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Nov 2, 11:05 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1205 AM MDT SUN NOV 3 2013
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 206 PM MDT SAT NOV 2 2013
TONIGHT...FLOW ALOFT BACKS TO SOUTHWEST IN ADVANCE OF NEXT
APPROACHING SHORTWAVE TROUGH ALOFT FROM THE GREAT BASIN. DECENT LOW
LEVEL MIXING WILL PRODUCE ENOUGH WINDS TO KEEP MINIMUM TEMPERATURES
LOCALLY WARMER JUST LEE OF THE LARAMIE RANGE ALONG INTERSTATE 25
FROM WHEATLAND TO CHEYENNE...WITH TYPICALLY COOLER LOCALES ALONG THE
NORTH PLATTE RIVER VALLEY WHERE WINDS DECOUPLE MORE. WINDS WILL
INCREASE IN THE ARLINGTON AREA BASED ON PROGGED SURFACE TO 700 MB
GRADIENTS THIS EVENING AND WITH A 40 TO 50 KNOT JETLET APPROACHING
CARBON COUNTY LATE...THOUGH WITH THE PROJECTED LOW LEVEL PRESSURE
GRADIENT WEAKENING AND THE CRAIG TO CASPER 850/700 MB GRADIENTS
RELAXING LATE...BELIEVE THE MAJORITY OF WINDS WILL REMAIN BELOW HIGH
WIND CRITERIA AT ARLINGTON...AND WE WILL BE ABLE TO HANDLE THE
SITUATION WITH SPECIAL WEATHER STATEMENTS.
SUNDAY...PROGRESSIVE NEUTRALLY TILTED SHORTWAVE TROUGH ALOFT MOVES
ACROSS WESTERN WYOMING...SENDING A RELATIVELY STRONG COLD FRONT AND
BAROCLINIC BAND THROUGH SOUTHEAST WYOMING BY LATE AFTERNOON. THE GFS
LOOKS TOO MEAGER WITH ITS QPF DEPICTION...AND PREFER THE NAM AS
THESE TYPES OF STRONG BAROCLINIC BANDS ALMOST ALWAYS PRODUCE AT
LEAST SCATTERED SNOW SHOWERS...THUS HAVE PAINTED SCATTERED SHOWERS
LATE IN THE AFTERNOON WEST OF A DOUGLAS TO LARAMIE LINE WITH
NUMEROUS OROGRAPHIC SHOWERS OVER THE NORTHERN LARAMIE...SIERRA MADRE
AND SNOWY RANGES. MAXIMUM TEMPERATURES TRICKY DEPENDING ON COLD
FRONTAL TIMING...THOUGH PREFER THE NAM GUIDANCE MAXIMA.
SUNDAY NIGHT...INITIAL SHORTWAVE TROUGH ALOFT MOVES INTO THE
DAKOTAS...PRODUCING A MOSTLY DRY AND COLD OVERNIGHT WITH BRISK WEST
DOWNSLOPE WINDS LIMITING THE COOLING POTENTIAL...THOUGH STILL COLD
WITH 700 MB TEMPERATURES FALLING TO -12 CELSIUS. CYCLONICALLY
INDUCED SNOW SHOWERS FROM DOUGLAS TO CHADRON AND OROGRAPHIC SNOWS
OVER THE SNOWY AND SIERRA MADRE RANGES.
MONDAY...NEXT SHORTWAVE TROUGH ALOFT DIGS SOUTHEAST ACROSS SOUTHERN
IDAHO AND NORTHERN UTAH...AND WITH DECENT DYNAMICS AND 500-300 MB
AND 700-500 MB QUASIGEOSTROPHIC LIFT...AND SATURATING AIRMASS...HAVE
PAINTED 30 TO 100 PERCENT POPS FOR SNOW LATE IN THE AFTERNOON FROM
SOUTHERN CARBON COUNTY ACROSS SOUTHERN ALBANY AND WESTERN LARAMIE
COUNTIES...WITH 80 TO 100 PERCENT POPS OVER THE SNOWY AND SIERRA
MADRE RANGES.
MONDAY NIGHT...PROGRESSIVE SHORTWAVE TROUGH MOVES ACROSS WESTERN
WYOMING AND WESTERN COLORADO...INDUCING SURFACE CYCLOGENESIS ACROSS
NORTHEAST NEW MEXICO. AS OUR LOW AND MID LEVELS SATURATE...
IMPRESSIVE MID LEVEL WARM AIR ADVECTION LIFT WILL COMBINE WITH
DYNAMICS...UPSLOPE AND GOOD 500-300 MB AND 700-500 MB
QUASIGEOSTROPHIC FORCING TO PRODUCE 60 TO 100 PERCENT POPS FOR SNOW
AFTER MIDNIGHT SOUTH OF A DOUGLAS TO SCOTTSBLUFF LINE...WITH 80 TO
100 PERCENT POPS IN FAVORED UPSLOPE TERRAIN FROM THE SIERRA MADRE
AND SNOWY RANGES THROUGH THE LARAMIE VALLEY...SOUTHERN LARAMIE RANGE
AND LARAMIE COUNTY AND KIMBALL. THIS SHORTWAVE WILL BE PROGRESSIVE
AND EXPECT WE WILL LIKELY NEED WINTER WEATHER ADVISORIES FOR SNOW FOR
MONDAY NIGHT AND TUESDAY FOR SOUTHERN CARBON COUNTY...SOUTHERN
ALBANY COUNTY...LARAMIE COUNTY AND THE SOUTHERN NEBRASKA PANHANDLE.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 300 PM MDT SAT NOV 2 2013
UPPER TROUGH RESPONSIBLE FOR THE SNOW AND COLD TEMPERATURES WILL BE
MOVING ACROSS THE CWA TUESDAY AND TUESDAY NIGHT. THE GFS IS SLIGHTLY
FASTER THAN THE ECMWF. THE BULK OF PRECIPITATION ASSOCIATED WITH
THE TROUGH WILL OCCUR TUESDAY...THEN TAPER OFF OVER THE PLAINS
TUESDAY NIGHT. LATEST WPC GUIDANCE SUGGESTS 4 TO 6 INCHES ALONG
AND SOUTH OF INTERSTATE 80 WITH LESSER AMOUNTS TO THE NORTH. WINDS
SHOULD NOT BE A COMPLICATING FACTOR WITH THE SNOW...SUSTAINED 10
TO 15 MPH. STRONG COLD AIR ADVECTION TUESDAY WITH 700MB TEMPERATURES
-10 TO -12C WILL RESULT IN WELL BELOW NORMAL TEMPERATURES.
AREAS ALONG AND WEST OF THE LARAMIE RANGE WILL HOLD ONTO CHANCE
POPS AS A WEAK SHORTWAVE DIVES SOUTHEAST IN THE NORTHWEST FLOW
ALOFT ON WEDNESDAY. WEST TO NORTHWEST WINDS INCREASE TUESDAY NIGHT
AND WEDNESDAY WITH THE PASSAGE OF THE WAVE. HIGH TEMPERATURES
WEDNESDAY MODERATE 5 TO 10 DEGREES FOR THE PLAINS WITH DOWNSLOPING
WINDS EAST OF THE LARAMIE RANGE.
LINGERING LIGHT SNOW OVER THE SNOWY AND SIERRA MADRE RANGES WILL
END WEDNESDAY EVENING WITH THE DEPARTURE OF THE WAVE AND ADVENT
OF DRIER STABLE AIRMASS. THE WARMING TREND CONTINUES THURSDAY AND
FRIDAY UNDER THE INFLUENCE OF A BROAD UPPER RIDGE PER THE GFS. 700MB
TEMPERATURES MODERATE FROM AROUND 0C THURSDAY TO 4C FRIDAY. WEST
TO SOUTHWEST WINDS WILL BE RATHER GUSTY ALONG AND WEST OF THE
LARAMIE RANGE BOTH DAYS. THE ECMWF USHERS IN A POTENT UPPER LEVEL
TROUGH FRIDAY AFTERNOON AND EVENING WITH PRECIPITATION QUICKLY
SPREADING NORTHWEST TO SOUTHEAST. FAVORED A MOSGUIDE APPROACH TO THE
POPS WITH SMALL CHANCES WEST OF THE LARAMIE RANGE. A PACIFIC FRONT
MOVES THROUGH LATE FRIDAY. DID NOT GO AS COOL AS THE ECMWF FOR HIGHS
SATURDAY WITH SEASONAL TEMPERATURES.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 1153 PM MDT SAT NOV 2 2013
VFR THROUGH THIS AFTERNOON ALTHOUGH CIGS WILL BEGIN TO LOWER OVER
THE SNOWY AND SIERRA MADRE RANGES LATE TODAY. A COLD FRONT WILL
MOVE INTO NIOBRARA AND CONVERSE COUNTIES AROUND SUNRISE AND THEN
PUSH SOUTH ACROSS THE FORECAST AREA THROUGH THE DAY. A FAST MOVING
UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TONIGHT. A FEW
SNOW SHOWERS ARE POSSIBLE...ESPECIALLY OVER THE MOUNTAINS WHERE
MOUNTAIN TOPS WILL BECOME OBSCURED. CLEAR FROM WEST TO EAST LATE
TONIGHT THEN ANOTHER QUICK MOVING BUT STRONGER SYSTEM TO IMPACT
THE AREA MONDAY NIGHT AND EARLY TUESDAY.
&&
.FIRE WEATHER...
ISSUED AT 206 PM MDT SAT NOV 2 2013
MINIMAL FIRE WEATHER CONCERNS. STRONG COLD FRONT MOVES ACROSS THE
DISTRICT LATE SUNDAY...USHERING IN COLDER TEMPERATURES AND INCREASING
CHANCES FOR SNOW MONDAY THROUGH TUESDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...RUBIN
LONG TERM...JAMSKI
AVIATION...LIEBL
FIRE WEATHER...RUBIN
Hazardous weather outlook, Nov 2, 11:24 PM MST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1224 AM MDT SUN NOV 3 2013
WYZ101>119-040630-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1224 AM MDT SUN NOV 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
STRONG SOUTHWEST WINDS WILL OCCUR ACROSS THE ARLINGTON AREA
THROUGH LATE TONIGHT. SUSTAINED WINDS OF 35-40 MPH WITH GUSTS TO
55 MPH WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A QUICK MOVING PACIFIC STORM SYSTEM WILL IMPACT THE AREA MONDAY
NIGHT AND TUESDAY...PRODUCING LIGHT TO MODERATE SNOW ACCUMULATIONS
OVER MUCH OF SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. THIS
STORM SYSTEM WILL USHER IN SOME OF THE COLDEST AIR OF THE SEASON.
HIGH TEMPERATURES TUESDAY WILL BE AROUND 30 DEGREES COLDER THAN
THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-040630-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1224 AM MDT SUN NOV 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A QUICK MOVING PACIFIC STORM SYSTEM WILL IMPACT THE AREA MONDAY
NIGHT AND TUESDAY...PRODUCING LIGHT TO MODERATE SNOW ACCUMULATIONS
OVER MUCH OF SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. THIS
STORM SYSTEM WILL USHER IN SOME OF THE COLDEST AIR OF THE SEASON.
HIGH TEMPERATURES TUESDAY WILL BE AROUND 30 DEGREES COLDER THAN THIS
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
FINCH
In the hours before
Special weather statement, Nov 2, 11:31 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1231 AM MDT SUN NOV 3 2013
WYZ110-031200-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
1231 AM MDT SUN NOV 3 2013
...STRONG AND GUSTY WINDS WILL AFFECT THE ARLINGTON AREA THROUGH
EARLY SUNDAY MORNING...
SUSTAINED SOUTHWEST WINDS OF 35 TO 40 MPH WITH GUSTS TO AROUND 55
MPH WILL OCCUR ACROSS THE ARLINGTON AREA THROUGH SUNRISE. THESE
WINDS WILL IMPACT TRAVEL ON INTERSTATE 80 BETWEEN MILE MARKERS 240
AND 285. THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW
OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT
LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL.
FINCH
High Wind, North Snowy Range Foothills
- When
- November 3, 12:31 AM MST to 2:21 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured wind gusts of 58 mph or higher, with a peak gust of 62 mph at 03/0116 MST.
High Wind, North Snowy Range Foothills
- When
- November 3, 12:46 AM MST to 2:36 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 65 mph at 03/0211 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476581, 476580.